Tennessee, 2017

Winter Weather in Tennessee, January 6, 2017

January 6, 2017 · NWS OHX · 27 events in 27 counties and zones

Two waves of light snow fell across Middle Tennessee on Thursday, January 5 and again on Friday, January 6. The first wave on January 5 mainly affected areas along and north of I-40, while the second wave was along and south of I-40.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Two waves of light snow fell across Middle Tennessee on Thursday, January 5 and again on Friday, January 6. The first wave on January 5 mainly affected areas along and north of I-40, while the second wave was along and south of I-40. Snow totals reached up to 3 inches in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 6, 3:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 6, 3:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 AM CST Fri Jan 6 2017

.DISCUSSION...

Models have taken the opposite approach compared to yesterday in
regards to today's snowfall potential. Models yesterday were
shifting snowfall amounts down as drier air began to win over most
model solutions. Short term models today, like the HRRR and NAM
for example, have increased QPF output this morning for the
approaching shortwave and upper vort energy. The NAM is bringing
snowfall as far north as the KY border, with amounts around and
less than a half inch for most of the area, and some spots seeing
around an inch or two south of I-40. The HRRR has also been
trending upward with snow amounts between runs, and wants to bring
a half inch to an inch of snow to areas around and south of I-40.
Other models are mainly focused on southern zones, so went with
more of a consensus approach for snowfall today. Looking at a
tenth or two north of I-40, and around a half inch to an inch
south of I-40 in the advisory area. Locally higher amounts will be
possible on the Plateau.

As the first shortwave moves through, models want to give a break
to the heavier snow potential during the afternoon today. Looks
like mainly the far south and Plateau will see chances for snow,
and flurries possible elsewhere during the afternoon hours.
However, by the evening and early overnight hours, a stronger
shortwave trough will move through the area and allow a second
round of snow to impact the region. Again the NAM is bullish with
this event, and brings an inch or two to the Plateau by 09Z. The
GFS is the driest, similar to yesterday, and the ECMWF is right in
the middle. Went with a consensus approach similar to the first
wave, and added in another two tenths to an inch in areas east of
I-65 near the AL border and up to around an inch around I-40 and
south on the Plateau. The upper shortwave is quick to move through
the region, so by 12Z, the snow chances should be out of the
area.

All of the shortwave activity will help reinforce the cold air
over the region, and skies should clear rapidly early on Saturday
with strong NVA behind the trough. This will help temperatures
stay cold through the weekend, with the coldest temperatures
Sunday morning. Lows in the teens will exist for areas west of the
Plateau, and single digits will be possible on the Plateau. A few
areas are showing wind chills near zero but will recover quickly
Sunday morning. Ridging will start to work its way eastward late
on Sunday, so temperatures will begin to rebound on Monday before
more rain chances arrive for next week.

A Great Plains trough will move eastward Tuesday, and the first
chances for precip will arrive overnight Monday into Tuesday
morning. GFS and ECMWF are in pretty good agreement still with the
timing of this trough, so it still looks like the best chances for
rain will be Tuesday night into Wednesday morning as the trough
axis slides across the mid state. High temperatures will climb
into the mid 50s on Tuesday and Wednesday as well.

With another shortwave trough moving in for the last part of next
week, warm air will continue to stream into the region and keep
temps above normal. Precip timing on the next trough is difficult
with low model agreement, so mainly have chance pops in for
Thursday and Thursday night. At the very least, it looks like
warmer temperatures will stick around and the threat of wintery
precip will hold off through next weekend as well.

&&

.AVIATION...
06Z TAF DISCUSSION.

With another round of light snow shwrs expected, but mainly
confined to srn portions of mid state s of CKV/BNA terminals, some
periods of light snowfall could occur, but just due not have high
enough confidence presently to mention in any type of grouping
at CKV/BNA terminals. Thus expecting MVFR ceilings CKV and low
end VFR ceilings BNA to persist thru at least 06/18Z. After this,
ceilings will become OVC AC to bkn CI as main swath of moisture
moves SW of these terminals, with a swing back in enough mid
level moisture to support bkn AC 07/02Z-07/06Z. CSV is the terminal
with the best chance of experiencing light snowfall/associated
light icing, thru 07/06Z as models showing best swath of moisture
moving to near CSV by 06/13Z with the potential persisting through
07/06Z. A lot of uncertainty here when it comes to ceilings as
model solutions differ greatly, but will lean toward the more
pessimistic model solutions and keep IFR eventually raising to
MVFR ceilings thru 07/06Z. SFC winds will remain nly around 10kts
thru 07/06Z also.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      25  14  27  13  32 /  40  10   0   0   0
Clarksville    22  11  25  12  31 /  20   0   0   0   0
Crossville     24  11  23   8  28 /  40  50  10   0   0
Columbia       24  13  27  12  32 /  60  20   0   0   0
Lawrenceburg   25  13  27  11  33 /  60  30   0   0   0
Waverly        23  11  25  12  31 /  40  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM this morning to midnight CST
tonight FOR Bedford-Cannon-Coffee-Cumberland-De Kalb-Giles-
Grundy-Hickman-Lawrence-Lewis-Marshall-Maury-Perry-Rutherford-
Van Buren-Warren-Wayne-White-Williamson.

&&

DISCUSSION......Barnwell
AVIATION........31
Hazardous weather outlook, Jan 5, 10:03 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 PM CST THU JAN 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1003 PM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

ALTHOUGH ONLY A LIGHT DUSTING TO A FEW TENTHS OF AN INCH OF SNOWFALL
FELL THIS EVENING ACROSS MIDDLE TENNESSEE...SOME ROADS...ESPECIALLY
NON TREATED AND SECONDARY ONES...ALONG WITH BRIDGES AND OVERPASSES...
HAVE BECOME SLICK AND HAZARDOUS. PLEASE EXERCISE CAUTION WHILE
DRIVING ON AREA ROADWAYS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF LIGHT SNOW SHOWERS WILL OCCUR WITH SNOWFALL
ACCUMULATIONS POSSIBLE ACROSS MAINLY SOUTHERN AND EASTERN
PORTIONS OF MIDDLE TENNESSEE THROUGH FRIDAY NIGHT. ALSO...WITH
TEMPERATURES EXPECTED TO REMAIN BELOW FREEZING...ANY MOISTURE
ON AREA ROADWAYS COULD QUICKLY FREEZE AND AT LEAST ON NON TREATED
AND SECONDARY ROADWAYS...AS WELL AS BRIDGES AND OVERPASSES...
RESULT IN THESE ROADS BECOMING SLICK AND HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ACCUMULATING SNOWFALL...ESPECIALLY GREATER THAN ONE
HALF OF AN INCH...ARE APPRECIATED.

31

In the hours before

Special weather statement, Jan 6, 3:49 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 AM CST Fri Jan 6 2017

TNZ005>011-023>034-061400-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-
Including the cities of...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN
349 AM CST Fri Jan 6 2017

...Periods of Light Snow Expected Across Northern Portions of Middle
Tennessee Today and Tonight...

Light snow will move across areas along and north of Interstate
40 this morning and continue through the early afternoon hours. At
this time, it appears that snowfall accumulation amounts will
range from a dusting to one inch in these areas.

Additional light snow will be possible this evening and overnight
across the far northeastern counties of Middle Tennessee on the
Plateau. Although some light accumulations are possible at this
time, a Winter Weather Advisory may be needed for these areas in
the event amounts will be greater.

Widespread travel problems are not expected, however some roads,
especially secondary roads, could become slippery and hazardous.
Exercise caution while driving on area roadways through Saturday
morning as temperatures will continue to remain below freezing.

Stay tuned for further updates and advisories, should they become
necessary.

Hurley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter weather. Local standard time, as filed.

Winter Weather, Wayne

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
Social Media
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1.2 to 2 inches in Wayne County. The highest amount was measured in Waynesboro.

Winter Weather, Lewis

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Lewis forecast zone
Reported by
Social Media
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

A Facebook report indicated 2 inches of snow was measured in Gordonsburg.

Winter Weather, Hickman

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Hickman forecast zone
Reported by
COOP Observer
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Approximately 1.5 inches of snow was measured in Centerville, Bon Aqua, and 12 miles south-southeast of Dickson.

Winter Weather, Lawrence

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Lawrence County emergency manager measured 1.5 inches of snow 2 miles east of Lawrenceburg.

Winter Weather, Rutherford

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Rutherford forecast zone
Reported by
Social Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Social media reports indicated 1.75 inches of snow was measured in Rockvale and in northeast Murfreesboro.

Winter Weather, Cannon

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Cannon forecast zone
Reported by
Social Media
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

A Facebook report showed a measurement of 1.75 inches of snow in Woodbury.

Winter Weather, Humphreys

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Humphreys forecast zone
Reported by
Social Media
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

A Facebook report showed one half inch of snow was measured in McEwin.

Winter Weather, Bedford

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Bedford forecast zone
Reported by
COOP Observer
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Reports indicated that 1 to 2 inches of snow was measured across the county with the highest amounts falling in Bell Buckle and Wartrace.

Winter Weather, Maury

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Maury forecast zone
Reported by
Emergency Manager
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Reports indicated 2 to 2.5 inches of snow fell across Maury County. The highest amount was measured in Culleoka.

Winter Weather, Perry

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Perry forecast zone
Reported by
CoCoRaHS
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

A CoCoRaHS report indicated 1.3 inches of snow was measured 8 miles north of Linden.

Winter Weather, Cheatham

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Cheatham forecast zone
Reported by
CoCoRaHS
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

CoCoRaHS observer measured 1.2 inches of snow in Kingston Springs.

Winter Weather, Robertson

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Robertson forecast zone
Reported by
Social Media
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

A Facebook report indicated that 0.5 inch of snow was measured in White House.

Winter Weather, Cumberland

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Several reports of 1.5 inches of snow were received across Cumberland County.

Winter Weather, Warren

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Reports indicated 1.5 to 2.5 inches of snow fell across the county with highest amounts measured in Rock Island.

Winter Weather, Marshall

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Reported by
Social Media
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

A Facebook report showed 2 inches of snow measured in Lewisburg.

Winter Weather, Davidson

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Davidson forecast zone
Reported by
CoCoRaHS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Several reports across the county indicated that 0.5 to 1.5 inches of snow fell with highest amounts in the southwest part of the county.

Winter Weather, Dickson

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Dickson forecast zone
Reported by
Social Media
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Facebook reports indicate that 1 to 1.5 inches of snow fell across the county with the highest amount measured in Montgomery Bell State Park.

Winter Weather, Williamson

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Williamson forecast zone
Reported by
Social Media
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Social media reports indicated 1.5 to 1.75 inches of snow fell across Williamson County.

Winter Weather, Sumner

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Sumner forecast zone
Reported by
Social Media
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Two Facebook reports indicated 0.5 inch of snow fell in Westmoreland and Gallatin.

Winter Weather, Overton

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Reports indicated 0.75 to 1.1 inch of snow fell in Overton county with highest amount measured 2 miles north-northwest of Livingston.

Winter Weather, Putnam

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Reports showed 0.7 to 1.75 inches of snow measured in Cookeville and 6 miles north of Cookeville.

Winter Weather, Wilson

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Wilson forecast zone
Reported by
Official NWS Observations
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

The official measurement at NWS Nashville was 0.5 inches of snow.

Winter Weather, Fentress

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

CoCoRaHS reports indicated that 0.5 to 1.7 inches of snow fell across Fentress County with the highest amount measured 3 miles southeast of Jamestown near Allardt.

Winter Weather, Pickett

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Pickett forecast zone
Reported by
COOP Observer
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

CoCoRaHS and COOP reports showed 0.8 to 1.0 inch of snow measured 3 miles south-southwest of Byrdstown and in Byrdstown.

Winter Weather, White

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

CoCoRaHS reports indicated 1 to 2 inches of snow fell in White County.

Winter Weather, Coffee

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Coffee forecast zone
Reported by
Trained Spotter
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Reports indicated 0.5 to 1.5 inches of snow fell in Coffee County with the highest amount measured in Manchester.

Winter Weather, Dekalb

When
January 6, 6:00 AM CST to 12:00 PM CST
Where
Dekalb forecast zone
Reported by
COOP Observer
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

The COOP observer in Smithville measured 0.5 inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677314, 677317, 677319, 677321, 677322, 677324, 677325, 677326, 677327, 677330, 677331, 677338, 677342, 677343, 677344, 677345, 677347, 677350, 677351, 677359, 677363, 677364, 677371, 677372, 677383, 677385, 677387.